Iowa, 2002

Hail in Iowa, July 25, 2002

July 25, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 25, 1:45 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 25, 1:45 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT THU JUL 25 2002

FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS.

SYNOPSIS...ONGING CONVECTION SPREADING ALONG OUTFLOW BOUNDARY AIDED
BY STRONG SWRLY LLJ.  STORMS REACHING SVR LIMITS SO DISCUSSION WL BE
BRIEF.  LATEST SFC ANALYSIS SHOWS AREA OF LO PRES CENTERED OVR CNTL
NEB/CNTL SD.  WARM FNT EXTENDED FM CNTRL NEB TO JUST N OF OMA.

FORECAST...CONSIDERING WMFNT POSITION...HAVE RAISED TEMPS SLIGHTLY
FOR TDY.  FNT WL SIT ACROSS NEB/KS BORDER TONIGHT.  GOOD LIFT
INDICATED ALONG FNT WITH AREA UNDER RIGHT REAR QUAD OF UPPER JET.
INSTABILITY HIGH SO WL GO WITH 30 POPS SRN ZONES AND TAPER TO 20
NWD.  WL CONT POPS INTO FRI & FRI NIGHT AS FNTL BOUNDARY MOVES NWD
AND FAST MOVING SHORTWAVE PASS THROUGH THE AREA.  OMEGA FIELDS LOOK
GOOD SO WL KEEP CHANCE POPS GOING.  FOR THE MOST PART...REMAINS AN
UNSETTLED PATTERN.

FEW MINOR TWEEKS TO EXTENDED.

.OMA...NONE.

GRIFFIS

In the hours before

Local storm report, Jul 25, 2:54 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
354 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

332 AM     2 E LITTLE SIOUX          IA   1.5 INCH HAIL
07/25/02   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Jul 25, 3:00 AM CST, 1 hour 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CDT THU JUL 25 2002

STORM SPOTTERS MAY BE NEEDED EARLY THIS MORNING OVER EASTERN
NEBRASKA OR SOUTHWEST IOWA.

A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.  SEVERE STORMS ARE LIKELY
WITH THE PASSAGE OF THESE STORMS. THERE IS ENOUGH WIND SHEAR FOR
A FEW SUPERCELLS...WHICH COULD PRODUCE SOME STRONG GUSTY WINDS
AND HAIL.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND INTO SATURDAY
AS A SURFACE BOUNDARY REMAINS ACROSS THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GRIFFIS
Local storm report, Jul 25, 3:10 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

357 AM     MODALE                    IA   .75 INCH HAIL
07/25/02   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 25, 3:47 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    1 S MACY                  NE   TORNADO
07/25/02   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 25, 4:07 AM CST, 13 minutes before
NEZ015-033-044-051-066-251035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 AM CDT THU JUL 25 2002

...SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 531 HAVE
BEEN REMOVED...

THE FOLLOWING COUNTIES IN EASTERN NEBRASKA ARE NO LONGER IN
SEVERE THUNDERSTORM WATCH NUMBER 531...THURSTON...CUMING...DODGE...
SAUNDERS AND LANCASTER.

THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA
HAS DECREASED.
Local storm report, Jul 25, 4:08 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 AM    DECATUR                   NE   1.75 INCH HAIL
07/25/02   BURT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0428 AM    BLENCOE                   IA   1.75 INCH HAIL
07/25/02   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0455 AM    2 NW LITTLE SIOUX         IA   1.75 INCH HAIL
07/25/02   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
July 25, 4:20 AM CST
Where
Harrison County, 7 mi E of Missouri Vly
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -95.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309363.